High Wind, North Rocky Mountain Front
- When
- November 27, 9:25 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 86 mph was reported at Babb.
Low pressure moving across southern Canada contributed to a tight surface gradient and the development of high winds across portions of North Central Montana. Wind gusts in excess of 70 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Low pressure moving across southern Canada contributed to a tight surface gradient and the development of high winds across portions of North Central Montana. Wind gusts in excess of 70 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 27, 3:51 AM MST, 5 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 351 AM MST SUN NOV 27 2011 .DISCUSSION... TODAY THROUGH TUESDAY...THE MAIN INTEREST TODAY WILL BE THE STRONG WINDS ACROSS MOST OF THE CENTRAL AND NORTHERN CWA. STRONG SOUTHWEST TO WEST FLOW ACROSS THE ROCKIES WILL STRENGTHEN AND SPREAD EAST DURING THE DAY. WILL CONTINUE THE CURRENT HIGH WIND WARNING OVER THE ROCKIES AND ADJACENT PLAINS. SOME DIFFERENCES IN THE GFS AND NAM WITH REGARD TO WINDS ADD SOME INDECISION TO THE SOUTHERN EXTENT OF STRONG WINDS...THE NAM IS WEAKER...THE GFS IS STRONGER AND ALSO EXTENDS THE STRONG WINDS FARTHER TO THE SOUTH. WILL ISSUE A WARNING USING THE CURRENT WATCH AREA AND TIMING. A SHORTWAVE WILL BE OVER THE WEST COAST LATE THIS AFTERNOON AND CROSS THE CWA EARLY MONDAY. WINDS WILL DROP OFF QUICKLY BEHIND THE SHORTWAVE...AND TEMPS WILL ALSO DROP BACK CLOSER TO NORMALS. ZELZER .TUESDAY NIGHT THROUGH SUNDAY...A RATHER UNSETTLED PATTERN IS IN STORE FOR THE EXTENDED PERIOD. AN UPPER LEVEL PACIFIC LOW PRESSURE SYSTEM MOVES INTO PAC NW TUESDAY EVENING...DRAGGING A COLD FRONT SOUTHWARD ACROSS MONTANA. BEHIND THE FRONT NORTH WINDS WILL USHER COOLER CANADIAN AIR INTO STATE. A BAND OF MOISTURE SWEEPS SOUTHWARD ACROSS STATE WEDNESDAY FOR SNOW OVER THE ROCKIES AND A CHANCE OF SNOW ELSEWHERE...ESPECIALLY OVER THE MOUNTAINS. BY WEDNESDAY NIGHT DRIER AIR MOVES INTO THE STATE WITH BEST CHANCE OF SHOWERS RESTRICTED TO HIGHER MOUNTAINS. SNOWFALL TOTALS ARE EXPECTED TO BE LESS THAN THREE INCHES OVER THE PLAINS AT THIS TIME. TEMPERATURES INCREASE SLIGHTLY FRIDAY AHEAD OF NEXT SYSTEM. FRIDAY NIGHT ANOTHER WEAK CANADIAN COLD FRONT MOVES ACROSS THE STATE BRINGING A CHANCE OF MOUNTAIN SNOW SHOWERS. DESPITE THE UNSETTLED PATTERN...TEMPERATURES WILL REMAIN PRETTY CLOSE TO SEASONAL NORMALS DURING THE PERIOD. BRITTON && .AVIATION... UPDATED 0553Z. VFR CONDITIONS WILL CONTINUE ACROSS THE REGION WITH VERY STRONG GUSTY WINDS BUILDING OVER THE NEXT 12 HOURS AS THE MAIN CONCERN. GUSTINESS WILL CONTINUE TO BUILD THROUGH THE OVERNIGHT HOURS...ESPECIALLY AT KCTB...KGTF...AND KHVR WITH GUSTS AS HIGH AS 30-35KTS POSSIBLE BY EARLY MORNING. ALL REGIONAL SITES OUTSIDE OF KBZN WILL SEE VERY GUSTY CONDITIONS AFTER 27/16Z WITH KCTB...KGTF...AND KHVR SEEING GUSTS ABOVE 40-45KTS POSSIBLE THROUGH THE END OF THE TAF PERIOD. --SCHOTT && .FIRE WEATHER... A RED FLAG WARNING HAS BEEN ISSUED FOR ELEVATIONS BELOW 4500 FEET ACROSS THE PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA FROM SUNDAY MORNING THROUGH SUNDAY EVENING. STRONG WINDS/NEAR RECORD HIGH TEMPERATURES WILL RESULT IN LOW RELATIVE HUMIDITIES AND CREATE DANGEROUS FIRE WEATHER CONDITIONS DURING THE DAY ON SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... GTF 60 36 41 31 / 0 20 20 0 CTB 59 28 39 25 / 10 10 10 0 HLN 53 30 38 21 / 0 30 20 0 BZN 49 27 39 15 / 0 30 20 0 WEY 34 18 30 11 / 0 30 30 0 DLN 47 26 37 17 / 0 30 20 0 HVR 58 30 39 23 / 0 10 10 0 LWT 57 33 39 24 / 0 20 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 AM MST MONDAY BLAINE...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...FERGUS...HILL...JEFFERSON...JUDITH BASIN... LIBERTY...MEAGHER. RED FLAG WARNING FROM 9 AM THIS MORNING TO 11 PM MST THIS EVENING FOR ELEVATIONS BELOW 4500 FEET FOR BLAINE...CASCADE... CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...FERGUS...HILL... JUDITH BASIN...LIBERTY...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. HIGH WIND WARNING UNTIL 6 AM MST MONDAY EASTERN GLACIER... EASTERN PONDERA...EASTERN TETON...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 429 AM MST SUN NOV 27 2011 MTZ009>014-044>054-281230- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- 429 AM MST SUN NOV 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT THROUGH TONIGHT. A RED FLAG WARNING IS IN EFFECT FOR ELEVATIONS BELOW 4500 FEET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-015-055-281230- BEAVERHEAD-MADISON-GALLATIN- 429 AM MST SUN NOV 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
811 AM MST SUN NOV 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 AM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
11/27/2011 M85 MPH GLACIER MT MESONET
DEEP CREEK RAWS REPORTS SUSTAINED WINDS OF 62 MPH WITH
GUSTS TO 85 MPH.
&&
MPJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
831 AM MST SUN NOV 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
11/27/2011 M91 MPH GLACIER MT MESONET
DEEP CREEK RAWS REPORTS 65 MPH SUSTAINED WINDS WITH
GUSTS TO 91 MPH.
&&
MPJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
834 AM MST SUN NOV 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM NON-TSTM WND GST 6 WNW BROWNING 48.60N 113.11W
11/27/2011 M59 MPH GLACIER MT ASOS
STARR-BROWNING AIRSTRIP NEAR BROWNING REPORTS WIND GUST
TO 59 MPH.
&&
MPJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
903 AM MST SUN NOV 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 AM NON-TSTM WND GST 3 SW CUT BANK 48.61N 112.38W
11/27/2011 M58 MPH GLACIER MT ASOS
CUT BANK AIRPORT ASOS REPORTS WIND GUST TO 58 MPH
&&
MPJ10 high wind. Local standard time, as filed.
A wind gust to 86 mph was reported at Babb.
A wind gust to 59 mph was reported at Bynum 14W (the Dellwo MSCN site).
A wind gust to 82 mph was reported at Whitlash 8WNW.
A wind gust to 68 mph was reported at Hilger 7SE (the Judith Peak RAWS site).
A wind gust caused a semi tractor-trailer truck to strike a guardrail on the side of the highway. The guardrail went through the passenger side window of the semi and struck a woman, killing her instantly. The semi driver was injured.
A wind gust to 72 mph was reported at the Choteau Airport.
A wind gust to 77 mph was reported at Cut Bank 12WNW (the Blackfeet Agrimet Station).
A wind gust to 64 mph was reported at Whitlash 6NE.
A wind gust to 58 mph was reported at Augusta 18SE (the Bowmans Corner DOT site).
A wind gust to 60 mph was reported at the Great Falls ASOS site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352238, 352245, 352243, 352249, 352274, 352247, 352239, 352244, 352242, 352240.